From Faridabad, India:
My four year old daughter gets two injections of Human Monotard per day, but there is a big difference in the dosage (morning -- 23 units; evening -- 6 units). Please explain why. Is this something to be concerned about?
Monotard insulin is also referred to as Lente insulin. It is an "intermediate acting" insulin which means that is has an onset of action of about one to three hours after an injection under the skin (subcutaneous injection), with its maximal or peak effect occurring about six to eight hours after a dose, and it can have some residual effect for perhaps more than 18 hours after it is given. (Regular and Humalog/Novolog insulins are "short-acting" insulins: Regular insulin begins to work about 30 minutes after a dose and has its peak effect about two to three hours later. Humalog insulin can start to work within 10 minutes or even less, with a maximal effect in about two hours. Ultralente and the new insulin Lantus [insulin glargine] are "long-acting" insulins.)
Because of the natural changes in our daily routines, it is not at all uncommon for the morning dose of insulin to be greater than the afternoon or evening dose, mostly as relates to timing of meals, especially when using intermediate acting insulins alone or in combination with short-acting insulins. Often the morning dose of insulin is given so that it provides about 66% of the total daily insulin dose, and the evening dose comprises the remaining 33%.
You don't mention how much your four year old weighs, but a total daily dose of 29 units for a "typical" four year old girl is a bit more than I would anticipate and her AM vs PM proportions are a bit more than I would otherwise expect. However, if things are working well for her, then this is the dose she needs. I would consider that perhaps her meal plan is in need of scrutiny.
Original posting 28 Jun 2001
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.